New York, 2005

Flood in New York, April 3, 2005

April 3, 2005 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 3, 4:35 AM EST, 6 minutes earlier.

Area forecast discussion, Apr 3, 4:35 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
535 AM EDT SUN APR 3 2005

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
THE CYCLONE THAT BROUGHT HEAVY RAIN TO THE COUNTY WARNING AREA
YESTERDAY AND EARLY SATURDAY NIGHT HAS REACHED ITS PEAK INTENSITY
AND WILL WEAKEN AS IT MOVES NORTHWARD INTO NEW YORK TODAY.  A LARGE
AREA OF DRY AIR IN THE UPPER ATMOSPHERE HAS MOVED OVER THE COUNTY
WARNING AREA...AND THE RAINFALL WAS MUCH LESS WIDESPREAD AND LIGHTER
THAN IT WAS SATURDAY EVENING.  THERE WILL BE RAINFALL TODAY AT
TIMES...BUT IT WILL BE SHOWERY AND MUCH OF THE MORNING WILL BE DRY
IN A LARGE PORTION OF THE COUNTY WARNING AREA.  THE PRECIPITATION
WILL BECOME MORE WIDESPREAD THIS AFTERNOON INTO THIS EVENING AS THE
UPPER LEVEL CYCLONE MOVES INTO CLOSER PROXIMITY.  THE RAINFALL WILL
BECOME LESS WIDESPREAD BY MONDAY AS THE SYSTEM CONTINUES TO WEAKEN
AND MOVE NORTHEAST.  DRIER AIR WILL SLOWLY TAKE HOLD THROUGH MONDAY
NIGHT...AND BY DAYBREAK TUESDAY...THE AREA SHOULD BE ENTIRELY DRY.
WE CONTINUED THE FLOOD WATCH THROUGH 6 PM TONIGHT.  SEVERAL
WATERWAYS WERE FLOODING...AND OTHERS WERE RISING RAPIDLY.  ANY
ADDITION RUNOFF FROM RAINFALL AND MELTING SNOW WILL EXACERBATE THE
SITUATION.  IT WAS QUITE MILD LAST NIGHT...WITH TEMPERATURES IN THE
50S IN MUCH OF THE REGION...SO MELTING SNOW WAS LIKELY CONTRIBUITING
TO RUNOFF.  LITTLE TEMPERATURE CHANGE IS EXPECTED TODAY AS CLOUDS
AND SHOWERS DAMPEN THE NORMAL DIURNAL TEMPERATURE RISE.  TONIGHT...A
COLDER AIR MASS WILL SLOWLY TAKE HOLD...AND RAIN SHOWERS WILL CHANGE
TO SNOW SHOWERS IN THE HIGHER ELEVATIONS TO THE WEST AND NORTH OF
THE HUDSON VALLEY.  SLIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE IN THE
HILLS AND MOUNTAINS.  THE MAXIMUM AND MINIMUM TEMPERATURES WERE
SELECTED FROM THE AVIATION AND NORTH AMERICAN MESOSCALE MODELS.  WE
FAVORED THE HIGHER AVIATION VALUES FOR MINIMUM READINGS TONIGHT AND
WENT WITH A BLEND OF GUIDANCE FOR THE MAXIMUM TEMPERATURES TODAY AND
MONDAY AND FOR THE MINIMUM READINGS MONDAY NIGHT.  THE WIND FORECAST
WAS MAINLY FROM THE NORTH AMERICAN MESOSCALE MODEL.  THE PROBABILITY
GUIDANCE FROM THESE MODELS WAS CATEGORICAL AND LIKELY...AND WE SAW
NO REASON TO DISAGREE.  THE PROBABILITY GUIDANCE REMAINS HIGH
TONIGHT AND FALLS OFF BY MONDAY.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
THE PREVIOUS FORECAST LOOKED REASONABLE AND WE MADE ONLY A FEW
CHANGES INTO THE MIDWEEK PERIOD BASED ON THE LATEST GUIDANCE.

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOODING IS TAKING PLACE MAINLY ACROSS
THE CATSKILL AND SCHOHARIE BASINS.  MORE FLOODING IS POSSIBLE
THROUGH SUNDAY AS THE RUNOFF AND SNOWMELT CONTINUES TO SWELL SMALL
STREAMS TO THE NORTH AND WEST OF ALBANY. THESE STREAMS WILL FEED
INTO THE LARGE RIVERS BRINGING SOME OF THEM AT OR ABOVE FLOOD STAGE.
PLEASE REFER TO OUR LATEST FLOOD STATEMENTS AND WARNINGS REGARDING
FLOODING. AS FAR AS ADDITIONAL RAINFALL GOES...WE GENERALLY EXPECT A
QUARTER OF AN INCH OR LESS IN WIDELY SCATTERED SHOWERS ON SUNDAY
INTO SUNDAY NIGHT. DRIER WEATHER SHOULD FOLLOW MONDAY INTO WEDNESDAY
GIVING OUR HSA SOME TIME TO DRY OUT BEFORE THE NEXT POSSIBLE
RAINSTORM THREATENS BY THURSDAY.

&&

.AVIATION...

THE HEAVY RAINS HAVE LEFT MOST OF THE AREA AND THE WIND WAS
DIMINISHING.  HOWEVER...MVFR/IFR CIGS WILL PERSIST OVERNIGHT ALONG
WITH SOME SPOTTY DRIZZLE AND PATCHY FOG. THE CEILINGS WILL REMAIN IN
THE MVFR/VFR THRESHOLD ON SUNDAY WITH WIDELY SCATTERED SHOWERS AND
RELATIVELY LIGHT WIND UNDER 12 KTS. SHOWERS WILL BECOME A LITTLE
MORE NUMEROUS BY SUNDAY EVENING..AND COULD MIX IN WITH A LITTLE
SNOW...ESPECIALLY NORTH AND WEST OF ALBANY.

&&

.FIRE WEATHER...DAMP CONDITIONS WILL CONTINUE TODAY AND ONLY SLOWLY
DRY OUT MONDAY INTO TUESDAY. THE FIRE WEATHER THREAT WILL REMAIN
VERY LOW INTO THE WORK WEEK.

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH 6PM EDT TODAY.
     FLOOD WARNING FOR THE HOUSATONIC RIVER.
MA...FLOOD WATCH THROUGH 6PM EDT TODAY.
     FLOOD WARNING FOR THE HOUSATONIC RIVER.
NY...FLOOD WATCH THROUGH 6PM EDT TODAY.
     FLOOD WARNINGS FOR THE MOHAWK...SCHOHARIE...HUDSON...ESOPUS...
         METTAWEE AND ROUNDOUT.
VT...FLOOD WATCH THROUGH 6PM EDT TODAY.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Apr 2, 2:00 PM EST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EST SAT APR 2 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN
SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
200 PM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

WIDESPREAD FLOODING IS EXPECTED TODAY.  PLEASE SEE FLOOD WATCHES AND
WARNING STATEMENTS.

.DAYS TWO THROUGH SEVEN...

FLOODING TO CONTINUE SUNDAY...AND PROBABLY INTO EARLY NEXT WEEK ON
SOME RIVERS.  THERE IS A CHANCE THAT THERE MAY BE MORE HEAVY RAINFALL
LATE IN THE WEEK...ABOUT FRIDAY...BUT THIS IS VERY UNCERTAIN AS IT IS
SO FAR INTO THE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

ULSTER...GREENE...DUTCHESS...LITCHFIELD...COLUMBIA...BERKSHIRE...
MONTGOMERY...FULTON...SCHOHARIE...ALBANY...SCHENECTADY...
RENSSELAER...SARATOGA...WASHINGTON...BENNINGTON...WINDHAM....
HERKIMER...HAMILTON AND WARREN COUNTIES.

ANY REPORTS OF RAINFALL WOULD BE GREATLY APPRECIATED AT THE WEATHER
SERVICE IN ALBANY.

OKEEFE

In the hours before

Local storm report, Apr 2, 11:07 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1107 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            COLUMBIAVILLE           42.32N 73.75W
04/02/2005                   COLUMBIA           NY   TRAINED SPOTTER

            STOCKPORT CREEK OUT OF ITS BANKS.

&&

OKEEFE
Local storm report, Apr 2, 11:37 PM EST, 5 hours 4 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1136PM     SAT APR 02 2005
#1 0000001 000
FGCO WLSR FLEE FCAT AP30
00496    FILE 28   GREENE COUNTY SHERIFF NY0190000           APR 02-05
TO       NATIONAL WEATHER SERVICE ALL GREENE COUNTY AGENCIES

GREENE COUNTY HAS DELCLARED A STATE OF EMERGENCY AS OF 2215HRS THIS DATE AND
WILL BE IN EFFECT UNTIL FURTHER NOTICE

NUMEROUS CLOSED AND FLOODED ROADWAYS THROUGHOUT THE COUNTY

REQUEST THAT NON-ESSENTIAL VEHICLE TRAFFIC BE PROHIBITED

                                                  NUGENT/OPER

AUTH BREWER,DOUG COUNTY ADMINISTRATOR
OPER - NUGENT,TED                     2336
Local storm report, Apr 3, 1:55 AM EST, 2 hours 46 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0254AM     SUN APR 03 2005
#2 0000002 000
CCSO WLSR
00998    FILE 28   CHENANGO CO SO NORWICH NY0080000          APR 03-05
TO       APB SPEC ATT SURROUNDING AGENCIES AND NATIONAL WEATHER SERVICE

************STATE OF EMERGENCY************STATE OF EMERGENCY******************

A STATE OF EMERGENCY HAS BEEN DECLARED BY SHERIFF TOM LOUGHREN OF CHENANGO
COUNTY EMERGENCY MANAGEMENT OFFICE DUE TO THE SIGNIFICANT RAINFALL PRODUCING
WIDESPREAD FLOODING CONDITIONS WHICH HAVE CLOSED NUMEROUS ROADWAYS INCLUDING
STATE,COUNTY AND TOWN ROADS IN CHENANGO COUNTY. CHENANGO COUNTY HAS BEEN
DECLARED A DISASTER AREA BY CHAIRMAN RICHARD DECKER CHAIRMAN BOARD OF
SUPERVISORS OF CHENANGO COUNTY. THIS STATE OF EMERGENCY HAS BEEN ISSUED AT
00:25 ON THIS DATE AND WILL CONTINUE INTO EFFECT UNTIL SUNDAY EVENING AND WILL
BE RE-EVALUATED AT THAT TIME.

AUTH SHERIFF THOMAS LOUGHREN     SCHULTES   0152
OPER - SCHULTES,DARON R               0153
Local storm report, Apr 3, 2:35 AM EST, 2 hours 6 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0334AM     SUN APR 03 2005
#1 0000001 000
CNWH WLSR APTS
00570    FILE 28   PD NORWICH NY0082400                      APR 03-05
TO       NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 04/03/05    TIME:  3:25AM

HIGHWAY AFFECTED: EAST MAIN STREET C/NORWICH IS CLOSED FROM OLEANDORF PLACE TO
COUNTY ROAD 32 DUE TO FLOODING

AUTH EMO DIRECTOR A JONES   SENT WARNER  3-30AM
OPER - WARNER,LORRAINE M              0334

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eastern Ulster

When
April 3, 4:41 AM EST to 9:41 AM EST
Where
Eastern Ulster forecast zone
Property damage
$275,000
Reported by
LAW ENFORCEMENT
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Pancake Hollow Road to South Chodikee Lake Road closed due to flooding in New Paltz.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448208.